Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 53, NWS Wichita, KS

August 7, 20214 counties in Kansas

NWS Wichita, KS issued this areal flood warning at Aug 7, 2021, 11:01 PM CDT for 4 counties in Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2021, 11:01 PM CDT (04:01 UTC)
Expired
Aug 8, 2021, 5:00 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:30 AM CDTFLOODMcpherson, KSDELAYED REPORT. COUNTY DISPATCH REPORTED STREET FLOODING IN MCPHERSON. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

442 
WGUS43 KICT 080401
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1101 PM CDT Sat Aug 7 2021

KSC113-115-155-159-081300-
/O.NEW.KICT.FA.W.0053.210808T0401Z-210808T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Marion KS-Reno KS-Rice KS-
1101 PM CDT Sat Aug 7 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  McPherson County in central Kansas...
  Western Marion County in central Kansas...
  Southeastern Rice County in central Kansas...
  Northeastern Reno County in south central Kansas...

* Until 800 AM CDT Sunday.

* At 1101 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is expected to begin shortly in the warned 
  area. Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Mcpherson, Lyons, Hillsboro, Sterling, Moundridge, Inman, Galva, 
  Canton, Little River, Goessel, Ramona, Lehigh, Windom, Durham, 
  Tampa, Lost Springs, Mcpherson Airport, Roxbury, Marion Lake and 
  Pilsen.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3836 9828 3861 9740 3861 9693 3817 9716
      3816 9827

$$

Darmofal
1 follow-up statement
534 
WGUS83 KICT 081000
FLSICT

Flood Statement
National Weather Service Wichita KS
500 AM CDT Sun Aug 8 2021

KSC113-115-155-159-081010-
/O.CAN.KICT.FA.W.0053.000000T0000Z-210808T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Marion KS-Reno KS-Rice KS-
500 AM CDT Sun Aug 8 2021

...FLOOD WARNING IS CANCELLED FOR MCPHERSON, WESTERN MARION, 
SOUTHEASTERN RICE AND NORTHEASTERN RENO COUNTIES...

Flood waters have receded and the heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures, and watch out for lingering water in low 
lying areas.

LAT...LON 3836 9828 3861 9740 3861 9693 3817 9716
      3816 9827

$$

Martin

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 7, 6:40 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 7, 6:40 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
640 PM CDT Sat Aug 7 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM CDT Sat Aug 7 2021

Forecast highlights the next 7 days:

* Thunderstorm potential this evening through Sunday evening, and
  again Tuesday afternoon-night.

* Hot above normal temperatures through about Thursday of next week.

An unseasonably strong/deep upper shortwave and an associated
surface trough all approaching from the west will be the focus for
scattered thunderstorm development and maintenance this evening
through tonight across the region. Analysis of model soundings
suggest warmer mid-level temperatures and associated capping issues
further south will likely keep the higher thunderstorm probabilities
generally along and north of Highway 56 across central, north-
central, east-central, and northeast Kansas. Latest CAM consensus
supports thunderstorm potential moving into central/north-central KS
by 5-8pm, and propagating eastward thereafter.

Combination of instability and deep layer shear is not overly
impressive, although likely sufficient given strong/deep forcing,
for a handful of strong-severe storms before roughly midnight.
Inverted-V sounding profiles and associated high levels of downdraft
CAPE should support strong/damaging wind gusts as the primary threat
with the strongest activity. However, modest deep layer shear of 30-
35 kts could promote some supercell structures early on in the
event, supporting a threat for some lower-end large hail across
central/north-central KS. Given the likelihood of strong
downdrafts/cold pools, activity should tend to consolidate into 1-2
forward propagating systems, supporting primarily a wind threat as
activity moves east.

Sunday is looking a bit more interesting thunderstorm-wise, mainly
across southeast Kansas. Cooler temperatures aloft associated with
the passing shortwave overhead along with continued rich boundary
layer moisture will support higher levels of instability compared to
today. Additionally, deep layer shear is progged to be slightly
higher than today given west/northwest flow aloft. The main concern
for storm initiation though is the apparent lack of a surface
trigger. This problem would be overcome if tonight's convection lays
out a formidable outflow boundary across the region. All-in-all, if
storms are able to develop, instability/shear combo would support
strong to severe storms. Stay tuned.

Otherwise, hot above normal temperatures will continue the next
several days, as progged by deterministic consensus of low-level
thickness. Thinking forecast highs in the 90s to low 100s are
realistic. The greatest combination of high temperatures/dewpoints
will be Monday and Tuesday, when forecast afternoon heat indices are
around 105 degrees for many. Will continue to monitor for possible
heat advisory headlines. Fortunately, breezy south winds both days
should help temper the "feels like" temperature some.

.LONG TERM...(Tuesday night through Saturday)
Issued at 255 PM CDT Sat Aug 7 2021

Deterministic and ensemble consensus attempts to ooze a cold front
south into central/northern KS Tuesday night and Wednesday, which
could be a focus for thunderstorm development. Still quite a bit of
uncertainty though surrounding this period, so only went with low to
modest PoPs for now. This front should tend to dissipate/wash out,
so there shouldn't be much relief in the heat. However,
deterministic and ensemble consensus supports a somewhat more
appreciable cold front by Thursday night-Friday. This could support
additional storm chances, along with cooler daytime temperatures in
the 80s-90s, along with decreasing dewpoints and associated
humidity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Aug 7 2021

Main concerned for this TAF period will be the approaching
thunderstorm activity for the KRSL, KGBD and KSLN terminals. KRSL
and KGBD will have the greatest risk of higher winds and hail
potential. Most of this activity will push through KRSL and KGBD
by 02Z with KSLN the next one up. By 03Z, KSLN will likely see the
thunderstorm activity. Not as confident with the severity of the
activity for KSLN but stronger winds and hail are still possible
there until 06Z.

KHUT and KICT look to be on the southern extent of the
thunderstorm activity. KHUT is much more likely to get the thunder
while KICT is more likely to just miss it. That said, can't rule
out the potential for thunder coming on station at KICT around 06Z
tonight. KCNU will get the thunderstorm activity and is not likely
to see thunder until closer to 10Z but not confident on the extent
of the thunderstorm potential.

By 12Z, all areas are expected to return to VFR conditions as the
main push of thunderstorm activity pushes off to the east.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  74  99 /  20  20  10   0
Hutchinson      70  97  73 100 /  30  10  10   0
Newton          72  95  73  98 /  30  20  10   0
ElDorado        73  94  74  97 /  20  20  20  10
Winfield-KWLD   75  95  75  97 /  30  30  20  10
Russell         66  97  71 103 /  60   0   0   0
Great Bend      66  94  69  99 /  60   0   0   0
Salina          70  97  73 102 /  60  10   0   0
McPherson       70  95  72  99 /  50  10  10   0
Coffeyville     76  93  75  95 /  30  30  30  10
Chanute         76  92  75  94 /  30  30  30  10
Iola            76  91  75  93 /  30  30  30  10
Parsons-KPPF    75  92  75  95 /  30  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ELM
Hazardous weather outlook, Aug 7, 3:37 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
337 PM CDT Sat Aug 7 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
337 PM CDT Sat Aug 7 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening through tonight,
mainly along and north of the Highway 56 corridor across central,
north-central, east-central, and northeast Kansas. A handful of
strong to severe storms are possible before about midnight. The
primary threat will be strong to damaging wind gusts of 50 to 70
mph, although a few instances of large hail are possible as well
before about 9 PM across central and north-central Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is some potential for thunderstorm development Sunday
afternoon and evening, mainly across southeast Kansas. If storms are
able to form, severe weather is possible. Stay tuned for later
forecasts.

Dangerous heat will continue across the region through Tuesday, with
afternoon through early evening heat indices ranging from 100 to
105 degrees.

There is a chance of thunderstorms Tuesday afternoon through
Wednesday, mainly across the northern half of Kansas. At this time,
a few strong to marginally severe storms appear possible.

.SPOTTER INFORMATION STATEMENT...

Reports of damaging winds, large hail, heavy rainfall, and flooding
are always greatly appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Aug 7, 9:28 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     SALINA                  38.83N 97.61W
08/07/2021                   SALINE             KS   911 CALL CENTER

            WIDESPREAD WIND DAMAGE ACROSS SALINA.
            NUMEROUS POWERLINES DOWN, SOME POWER POLES
            SNAPPED. NUMEROUS TREES AND LIMBS DOWN. TIME
            ESTIMATED.

&&

ADK
Special weather statement, Aug 7, 9:52 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
952 PM CDT Sat Aug 7 2021

KSZ050>052-067-068-080315-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
952 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of McPherson, northern
Reno, northwestern Harvey, Rice and Marion Counties through 1015 PM
CDT...

At 951 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ramona to 6 miles northwest of Moundridge
to 9 miles south of Raymond. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Mcpherson, Lyons, Hillsboro, Sterling, Marion,
Moundridge, Inman, Buhler, Nickerson, Galva, Canton, Little River,
Goessel, Lincolnville, Ramona, Lehigh, Alden, Windom and Durham.

This includes Interstate 135 between Mile Markers 43 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Marion Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3844 9826 3861 9742 3861 9693 3852 9693
      3852 9684 3830 9684 3803 9804 3808 9847
      3820 9847
TIME...MOT...LOC 0251Z 269DEG 36KT 3861 9712 3828 9756 3815 9844

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DARMOFAL
Special weather statement, Aug 7, 10:10 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT Sat Aug 7 2021

KSZ050-051-067-080330-
Reno KS-Rice KS-McPherson KS-
1010 PM CDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southwestern
McPherson, northern Reno and southeastern Rice Counties through 1030
PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm
just north of Nickerson, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Lyons, Sterling, Inman, Buhler, Nickerson, Alden,
Willowbrook and Hutchinson Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3833 9834 3839 9770 3806 9770 3806 9836
TIME...MOT...LOC 0309Z 270DEG 33KT 3822 9807

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DARMOFAL
Local storm report, Aug 7, 10:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     2 NW HUTCHINSON         38.09N 97.94W
08/07/2021  M56 MPH          RENO               KS   PUBLIC

&&

METZGER
Local storm report, Aug 7, 10:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     N STERLING              38.22N 98.21W
08/07/2021  E60 MPH          RICE               KS   TRAINED SPOTTER

            50 TO 60 MPH QUICK BURST OF WIND AND THEN SUBSIDED.

&&

KEVIN.DARMOFAL
Special weather statement, Aug 7, 10:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
1056 PM CDT Sat Aug 7 2021

KSZ067-082-080430-
Reno KS-Kingman KS-
1056 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of Reno and Kingman
Counties through 1130 PM CDT...

At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Sterling to near Pretty
Prairie to 8 miles east of Nashville. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
Pretty Prairie, Norwich, Arlington, Partridge, Plevna, Abbyville,
Nashville, Yoder, Murdock, Waterloo, Willowdale, Zenda, Willowbrook
and Spivey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

&&

LAT...LON 3739 9845 3777 9838 3816 9835 3817 9770
      3773 9778 3773 9781 3739 9782
TIME...MOT...LOC 0356Z 259DEG 40KT 3811 9821 3779 9809 3745 9827

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:33 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Lincoln, Rice, Russell57 min
Aug 7, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatICTBarton, Ellsworth, Lincoln, McPherson, Rice, Saline65 min
Aug 7, 9:08 PM CDTSpecial Weather StatementICTMcPherson22 min
Aug 7, 9:27 PM CDTSpecial Weather StatementICTMcPherson, Rice, Saline33 min
Aug 7, 9:52 PM CDTSpecial Weather StatementICTMcPherson, Marion, Rice23 min
Aug 7, 10:10 PM CDTSpecial Weather StatementICTRice20 min
Aug 7, 10:19 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice26 min
Aug 7, 10:24 PM CDTSevere Thunderstorm WarningICTKingman, Reno36 min
Aug 7, 10:56 PM CDTSpecial Weather StatementICTKingman, Reno34 min
Aug 7, 11:26 PM CDTSpecial Weather StatementICTHarvey, Kingman, Sedgwick34 min
Aug 7, 11:48 PM CDTSpecial Weather StatementICTHarvey, Sedgwick42 min
Aug 8, 12:21 AM CDTSpecial Weather StatementICTButler, Cowley, Elk, Greenwood54 min
Aug 8, 2:18 PM CDTHeat AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more4 days

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.